MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION I-CAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION I-CAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85416
Medical Device Problem Codes Material Rupture (1546); Separation Failure (2547)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
Balloon ruptured and broke off the catheter while attempting to remove the device.The wire was advanced to the contralateral side and exited through pre-existing sheath.A dilator was used to push the ruptured balloon over the wire into the sheath on the other side.The balloon was unsuccessfully pushed into the sheath.The sheath was removed with the balloon hanging out.Stent was successfully implanted and patient was unharmed.
 
Additional Manufacturer Narrative
Additional information: d10.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
The following details were provided regarding this product complaint, "balloon ruptured and the broke off the catheter while attempting to remove the device.The wire was advanced to the contralateral side and exited through pre-existing sheath.A dilator was used to push the ruptured balloon over the wire into the sheath on the other side.The balloon was unsuccessfully pushed into the sheath.The sheath was removed with the balloon hanging out.Stent was successfully implanted and patient was unharmed".The lot number of the product received was not provided therefore a review of the device history records could not be performed.A review of the physical product was conducted.Upon initial inspection, the balloon had been separated from the catheter shaft at the location of the proximal balloon weld, confirming the alleged component separation.The balloon had been inverted backward distally down the catheter shaft.The proximal balloon weld was still intact.Functional testing of the device was performed.The balloon was not leaking, as initially indicated in the complaint details, and the inflation skives beneath both the balloon and manifold, as well as the catheter shaft lumens were found to be patent.Therefore, there is no evidence of a manufacturing defect or evidence that the product did not meet specifications.Based on the details of the complaint, the product size involved, and investigation conducted, it is likely that this complaint is of the same root cause as that identified in ongoing capa 429004, such that it is likely that the balloon was not allowed sufficient time to deflate prior to withdrawal of the balloon and/or was not visualized to be fully deflated under fluoroscopy.When there is fluid still remaining in the balloon, when the catheter is pulled back into the sheath the fluid gets pushed to the distal end of the balloon creating a plug at the end of the sheath.If too much force is applied the shaft will stretch and break near the proximal balloon weld and/or the manifold hub.It is for this reason that the most probable root cause is operational context.A secondary root cause is design, based on the findings of capa 429004, as with the use of contrast, the balloon deflation time can take longer than the 40s as specified in the ifu (based on the use of water) for larger size balloons.The icast device in this complaint was used in an off-label kissing iliac stenting procedure.The icast device is currently indicated for treatment of tracheobronchial strictures produced by malignant neoplasms.Per hhe2021007, the current icast ifu was found to provide sufficient instruction to the user for balloon deflation and withdrawal for the intended indication (tracheobronchial), but does not provide instruction for use in the off-label vascular applications where contrast is used, as these indications are not currently approved by the fda.This discrepancy in labeling with regards to use of the device in vascular applications is being addressed by capa 429004, hhe 2021007 (associated with icast tracheobronchial use)/hhe2021005 (associated with vascular use), and the associated field action (recall number z-1077-2022).Capa 429004 is currently in the implementation phase.

Brand Name
I-CAST COVERED STENT
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key11998321
Report Number3011175548-2021-00665
Device Sequence Number17000597
Product Code JCT
UDI-Device Identifier00650862854169
UDI-Public00650862854169
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number85416
Device Catalogue Number85416
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/22/2021
Supplement Date Received by Manufacturer06/29/2021
07/20/2022
Initial Report FDA Received Date06/15/2021
Supplement Report FDA Received Date07/21/2021
07/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1077-2022
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown